Alert archive / Missouri / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 216, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 21, 2005, 5:44 PM CDT for Dallas County, Polk County, Missouri. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2005, 5:44 PM CDT (22:44 UTC)
- Expired
- Aug 21, 2005, 6:47 PM CDT
- In force
- 63 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Dallas County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 6:40 PM CDT | TSTM WND DMG | Long Lane, MO | TREE BLOWN INTO POWERLINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 775 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 212244
SVRSGF
MOC059-167-212345-
/O.NEW.KSGF.SV.W.0216.050821T2244Z-050821T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT SUN AUG 21 2005
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEAST POLK COUNTY IN SOUTHWEST MISSOURI.
DALLAS COUNTY IN SOUTHWEST MISSOURI.
* UNTIL 645 PM CDT.
* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES SOUTHWEST OF FAIR GROVE...OR 11 MILES NORTH OF SPRINGFIELD...
AND MOVING NORTHEAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN POLK AND SOUTHERN DALLAS COUNTIES...INCLUDING THE TOWN
OF OLIVE.
PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.
LAT...LON 3759 9328 3742 9333 3741 9308 3748 9308
3749 9285 3772 9287
$$
FOSTER3 follow-up statements
000
WWUS53 KSGF 212255
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT SUN AUG 21 2005
MOC059-167-212345-
/O.CON.KSGF.SV.W.0216.000000T0000Z-050821T2345Z/
DALLAS MO-POLK MO-
554 PM CDT SUN AUG 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEAST POLK AND
DALLAS COUNTIES UNTIL 645 PM CDT...
AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM PLEASANT HOPE TO FAIR GROVE
TO 7 MILES WEST OF MARSHFIELD...AND MOVING NORTHEAST AT 20 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR BUFFALO BY 635 PM CDT.
THE TOWNS OF OLIVE...MARCH...CHARITY...FOOSE AND LONG LANE ARE ALSO
IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3759 9328 3742 9333 3741 9308 3748 9308
3749 9285 3772 9287
$$
FOSTER000
WWUS53 KSGF 212335
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT SUN AUG 21 2005
MOC059-167-212345-
/O.CON.KSGF.SV.W.0216.000000T0000Z-050821T2345Z/
DALLAS MO-POLK MO-
635 PM CDT SUN AUG 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEAST POLK AND
DALLAS COUNTIES UNTIL 645 PM CDT...
AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF FAIR GROVE
TO 8 MILES SOUTHEAST OF BUFFALO TO 8 MILES NORTHWEST OF CONWAY...AND
MOVING NORTHEAST AT 20 MPH.
THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN POLK AND SOUTHERN DALLAS COUNTIES...INCLUDING THE TOWNS
OF FOOSE...MARCH AND LONG LANE.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3759 9328 3742 9333 3741 9308 3748 9308
3749 9285 3772 9287
$$
FOSTER000
WWUS53 KSGF 212347
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT SUN AUG 21 2005
MOC059-167-212355-
/O.EXP.KSGF.SV.W.0216.000000T0000Z-050821T2345Z/
DALLAS MO-POLK MO-
645 PM CDT SUN AUG 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST POLK AND DALLAS
COUNTIES HAS BEEN ALLOWED TO EXPIRE...
AT 640 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL...FREQUENT
CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WIND GUSTS OF 40 TO 50
MPH WILL CONTINUE ACROSS DALLAS COUNTY THROUGH 730 PM.
IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.
LAT...LON 3759 9328 3742 9333 3741 9308 3748 9308
3749 9285 3772 9287
$$
FOSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:48 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 21, 3:48 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 348 PM CDT SUN AUG 21 2005 .DISCUSSION... SHORT-TERM (TONIGHT THROUGH TUESDAY NIGHT) ISOLATED CONVECTION BEGINNING TO FIRE ACROSS PARTS OF THE AREA AS TEMPERATURES HAVE RISEN INTO THE UPPER 80S AND LOWER 90S. ADJUSTING THE MORNING KSGF SOUNDING FOR THESE CONDITIONS...MLCAPE ACROSS THE REGION IS LIKELY IN EXCESS OF 2000 J/KG WITH LITTLE CAP. MCV MOVING ACROSS SOUTHEAST KANSAS INTO WESTERN MISSOURI LOOKS TO BE FINALLY TOUCHING OFF A FEW STORMS. IN ADDITION...AN OLD FRONTAL BOUNDARY LINGERS ACROSS NORTHERN SECTIONS OF ARKANSAS WITH ADDITIONAL STORMS DEVELOPING IN THIS AREA. DAYTIME HEATING ALONG WITH THE FORCING FROM THE MCV SHOULD KEEP ISOLATED TO SCATTERED CONVECTION GOING INTO THE EVENING HOURS. LOOKING UPSTREAM...ANOTHER UPPER DISTURBANCE WAS NOTED IN THE WV IMAGERY AND PROFILER NETWORK MOVING INTO SOUTHWEST OKLAHOMA. THIS FEATURE WILL NEED TO BE MONITORED FOR EFFECTS ON LATE NIGHT RAIN CHANCES. CURRENTLY THINKING COVERAGE WILL BE TOO LOW TO INCLUDE LIKELY POPS TONIGHT. FOR NOW GOING WITH 40 POPS ACROSS THE WESTERN 2/3RDS OF THE AREA WITH 30 POPS TO THE EAST...ALSO WILL INCLUDE SCATTERED WORDING IN THE ZONES. NOT REALLY CONFIDENT IN ANY MODEL SOLUTION IN THE SHORT TERM. THERE WILL PROBABLY BE A SERIES OF WEAK UPPER DISTURBANCES MOVING ACROSS THE PLAINS THE NEXT COUPLE OF DAYS. EVEN WITH MORE CLOUD COVER ON MONDAY...THERE SHOULD STILL BE ENOUGH INSTABILITY FOR A FEW STORMS IF THE AREA GETS SOME OF THIS UPPER FORCING. IT LOOKS NOW LIKE THE FRONT TO THE NORTH REALLY WONT BRING LOWER SURFACE DEWPOINTS TO THE REGION AS QUICKLY AS PREVIOUSLY THOUGH. THEREFORE...IVE BACKED OFF BRINGING IN LOWER DEWPOINTS AND UPPED LOW TEMPERATURES TONIGHT THROUGH TUESDAY NIGHT. IN ADDITION...KEPT LOW POPS 30S AND 20S IN THE GRIDS THROUGH TUESDAY...BEFORE UPPER RIDGING TAKES HOLD. SAW EXTENDED PERIOD (WEDNESDAY THROUGH SUNDAY)... PERIOD BEGINS WITH UPPER RIDGE OVER THE AREA AND SHARP TROUGH ACROSS THE WESTERN US. AS SHORTWAVE ENERGY SHIFTS EAST ACROSS THE NORTHERN PLAINS...RIDGE WILL BE FLATTENED OUT OVER THE SOUTHERN 1/2 OF THE US WITH WEAK ZONAL FLOW OVER THE CWA. SOME WEAK SHORTWAVE ENERGY MAY PUSH ACROSS THE AREA BUT ARE DIFFICULT AT BEST TO TIME. HAVE KEPT FORECAST DRY AT THIS TIME FOR THIS REASON. DOESNT APPEAR THAT ANY DECENT COOL DOWN WILL OCCUR THROUGH NEXT SUNDAY GIVEN THIS TYPE OF PATTERN. LINDENBERG && .AVIATION... CLOUD COVER IN NORTHEASTERN OKLAHOMA ASSOCIATED WITH VORT MAX IS EXPECTED TO IMPACT JLN SITE BY 21Z AND CONTINUE TO SPREAD TOWARD SGF BY LATE AFTERNOON. IN ADDITION...CUMULUS ARE CURRENTLY DEVELOPING ACROSS SOUTHWESTERN MISSOURI WHICH SHOULD RESULT IN INCREASED SKY COVERAGE AND LOWERING CIGS AROUND 5000FT AT BOTH TAF SITES AS THE AFTERNOON PROGRESSES. HOWEVER...VFR CONDITIONS ARE EXPECTED TO PERSIST. UPPER DISTURBANCE MAY TRIGGER THUNDERSTORMS NEAR THE SITES AFTER 21Z...BUT TIMING AND THE EXACT LOCATION IS UNCLEAR AT THIS TIME. 18Z TAFS INCLUDE VCTS FOR BOTH SITES THRU 02Z. WILL CONTINUE TO MONITOR CONDITIONS TO DETERMINE NECESSITY FOR UPDATES DUE TO CONVECTION. SCHULTZ && SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, Aug 21, 1:00 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN AUG 21 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SUN AUG 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED TO SCATTERED THUNDERSTORMS...THE STRONGEST MAY
PRODUCE:
HEAVY RAIN.
FREQUENT CLOUD TO GROUND LIGHTNING.
AND POSSIBLY ISOLATED DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
IN ADDITION...HEAT INDICES IN EXCESS OF 100 DEGREES ARE LIKELY
ACROSS A SMALL PORTION OF THE OUTLOOK AREA.
AREAS AFFECTED AND TIMING:
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY SOUTHWEST OF A OSAGE BEACH TO WEST PLAINS LINE.
HEAT INDEX VALUES MAY EXCEED 100 DEGREES ALONG AND SOUTHEAST OF A
GAINESVILLE TO SALEM LINE LATE THIS AFTERNOON.
DISCUSSION:
INSTABILITY WILL CONTINUE TO INCREASE ACROSS THE OUTLOOK AREA THIS
AFTERNOON. THIS MAY LEAD TO ISOLATED THUNDERSTORM DEVELOPMENT
ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. AN UPPER DISTURBANCE
PUSHING INTO SOUTHEAST KANSAS MAY TRIGGER SCATTERED STORMS ACROSS
SOUTHEAST KANSAS INTO WESTERN MISSOURI. VERTICAL WIND SHEAR WILL
BE WEAK...THEREFORE ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...MODERATE INSTABILITY MAY LEAD TO A COUPLE OF STORMS WHICH
COULD BECOME STRONG ENOUGH TO PRODUCE ISOLATED DAMAGING WIND GUSTS.
LATE AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL
COMBINE WITH DEWPOINT VALUES IN THE 70S...PRODUCING HEAT INDEX
VALUES RANGING FROM 100 TO 105 THROUGH EARLY EVENING. LOCATIONS
AFFECTED BY THESE CONDITIONS WILL BE CONFINED TO SOUTH CENTRAL
MISSOURI.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE BEGINNING OF
THE UPCOMING WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SAWIn the hours before
Local storm report, Aug 21, 4:48 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT SUN AUG 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG HURLEY 36.93N 93.50W
08/21/2005 STONE MO LAW ENFORCEMENT
SEVERAL TREES AND POWERLINES BLOWN DOWN. OUT BUILDING
DAMAGED AS WELL.
FEHLocal storm report, Aug 21, 5:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT SUN AUG 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST SPRINGFIELD 37.20N 93.30W
08/21/2005 60 MPH GREENE MO NWS EMPLOYEE
ALSO HAD DIME SIZE HAIL.
FEHLocal storm report, Aug 21, 5:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT SUN AUG 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 7 NE BLUE EYE 36.57N 93.31W
08/21/2005 0.75 INCH STONE MO PUBLIC
0515 PM HAIL SPRINGFIELD 37.20N 93.30W
08/21/2005 0.75 INCH GREENE MO NWS EMPLOYEE
FEHLocal storm report, Aug 21, 5:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 PM CDT SUN AUG 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL SPRINGFIELD 37.20N 93.30W
08/21/2005 0.75 INCH GREENE MO NWS EMPLOYEE
FEHLocal storm report, Aug 21, 5:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT SUN AUG 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL SPRINGFIELD 37.20N 93.30W
08/21/2005 0.75 INCH GREENE MO NWS EMPLOYEE
0531 PM HAIL SPRINGFIELD BAR H ARPT 37.18N 93.13W
08/21/2005 1.00 INCH GREENE MO AIRPLANE PILOT
REPORTED BY PILOT ON RUNWAY.
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:56 PM CDT | Severe Thunderstorm Warning | SGF | Stone, Taney | 53 min |
| Aug 21, 5:10 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 68 min |
| Aug 21, 5:26 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 64 min |
| Aug 21, 5:29 PM CDT | Flash Flood Warning | SGF | Greene | 6 hr |
| Aug 21, 5:59 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 71 min |
| Aug 21, 6:54 PM CDT | Flash Flood Warning | SGF | Wright | 6 hr |
| Aug 21, 6:55 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski, Texas | 65 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.